NHSE Risk of Death from Naloxone
Naloxone is an opioid/opiate antagonist licensed for use in:
- Complete or partial reversal of central nervous system depression and especially respiratory depression, caused by natural or synthetic opioids;
- Treatment of suspected acute opioid overdose or intoxication.
Great caution must be given when prescribing Naloxone to patients who have been on opioid/ opiate treatment for long term pain control or who are physically dependant on opioids/ opiates.
Patients being given Naloxone where it is not indicated, or in larger doses than recommended, can cause a rapid reversal of the physiological effects for pain control, leading to intense pain and distress, and an increase in sympathetic nervous stimulation and cytokine release precipitating an acute withdrawal syndrome.
Hypertension, cardiac arrhythmias, pulmonary oedema and cardiac arrest may result from inappropriate doses of naloxone being used for these types of patients.
Photo taken from here. No changes made.